Colorado, 2005

Flash Flood in Colorado, August 10, 2005

August 10, 2005 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain producing thunderstorms caused flooding around Ridgway. Highway 550 was closed for a period of time and a pedestrian bridge spanning the Uncompahgre River in Ridgway was damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain producing thunderstorms caused flooding around Ridgway. Highway 550 was closed for a period of time and a pedestrian bridge spanning the Uncompahgre River in Ridgway was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 1:54 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 10, 1:54 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MDT WED AUG 10 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
AXIS OF DEEP MOISTURE STREAMING ACROSS THE AREA FROM THE SOUTHWEST
THIS AFTERNOON. WIDESPREAD PRECIPITATION CONTINUING FROM EAST-
CENTRAL UTAH ACROSS ROUTT AND EAGLE COUNTIES WITH SCATTERED
SHOWERS AND THUNDERSTORMS ON THE PERIPHERY OF THIS PRECIPITATION
SHIELD. MAIN AREA OF PRECIPITATION APPEARS TO BE ASSOCIATED WITH A
SHEAR AXIS EXTENDING FROM SOUTH-CENTRAL UTAH ACROSS NORTHWEST
COLORADO IN ADDITION TO THE RIGHT ENTRANCE REGION OF AN UPPER JET.
PRECIPITATION HAS TAKEN ON MORE OF A CONVECTIVE NATURE THE PAST
COUPLE OF HOURS WITH POTENTIAL FOR LOCALLY HEAVY RAINS. FLOW ALOFT IS
MOVING THINGS ALONG BUT SOME LINEAR PRECIPITATION FEATURES AND
TRAINING ECHOES MAY POSE A PROBLEM. FLASH FLOOD POTENTIAL LOOKS GREAT
ENOUGH TO WARRANT A WATCH FOR MUCH OF SOUTHEAST AND EAST-CENTRAL
UTAH AND WEST-CENTRAL AND FAR SOUTHWEST COLORADO. STRONGEST STORMS
SHOULD BE ACROSS THE FOUR CORNERS AREA LATE THIS AFTERNOON AND
EVENING WHERE GREATER SURFACE HEATING AND DESTABILIZATION IS
TAKING PLACE. FAR NORTHEAST UTAH MAY SEE A FEW STRONG STORMS WHERE
UPPER JET DYNAMICS WILL BE STRONGEST.

MODELS CONTINUE TO SHOW DRIER AIR ADVECTING INTO THE AREA FROM THE
NORTHWEST THURSDAY AND FRIDAY AS THE UPPER HIGH BECOMES RE-ORIENTED
INTO MORE OF AN EAST-WEST RIDGE SOUTH OF THE AREA. WATER VAPOR
IMAGERY SUPPORTS THIS IDEA BUT FEEL THE MODELS ARE PROBABLY A
LITTLE TO QUICK IN DRYING THING OUT AND WILL HANG ON TO POPS LONGER
THAN GUIDANCE SUGGESTS. STAYED CLOSE TO GUIDANCE TEMPERATURES THROUGH
THE SHORT TERM. TREND TOWARD DRIER CONDITIONS WILL ALLOW FOR COOLER
OVERNIGHT MINS TOMORROW NIGHT...ESPECIALLY ACROSS THE NORTH.
LINDQUIST

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MEDIUM RANGE MODELS
INDICATE AN UPPER LEVEL LOW MOVING FROM THE PACIFIC NORTHWEST TO THE
NORTHERN ROCKIES THIS WEEKEND. AS THIS OCCURS...DRIER WESTERLIES
WILL SUPPRESS THE DEEPER MOISTURE SOUTH AND EAST OF THE FORECAST
AREA. AN UPPER LEVEL LOW CIRCULATION OVER THE CENTRAL BAJA OF
CALIFORNIA (EVIDENT ON CURRENT WV IMAGERY) WILL EVENTUALLY PHASE
WITH SOME ENERGY OVER SOUTHERN CAL. A SERIES OF UPR LVL WAVES WILL
MOVE FROM THIS AREA NORTHEAST TOWARD THE FOUR CORNERS...WITH THE
MAIN UPR LVL LOW MOVING FROM SRN NEVADA TO EASTERN WYOMING LATE
MONDAY THROUGH WEDNESDAY.

THIS PATTERN WILL MAINTAIN WET AND UNSETTLED CONDITIONS ACROSS
EASTERN UTAH AND WESTERN COLORADO...PARTICULARLY THE SOUTHERN HALF
OF THE AREA. TEMPERATURES WILL BE NEAR AVERAGE THROUGH THE PERIOD.
LOCALLY HEAVY RAIN WILL BE A CONCERN EACH DAY AND THE POTENTIAL FOR
STRONG THUNDERSTORMS WILL EXIST...ESPECIALLY TUESDAY IF THE MAIN UPR
LOW TRACKS CLOSE TO THE FORECAST AREA. NADLER.83

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR WEST-CENTRAL AND EXTREME SOUTHWEST
      COLORADO UNTIL MIDNIGHT.
.UT...FLASH FLOOD WATCH FOR EAST-CENTRAL AND SOUTHEAST UTAH UNTIL
      MIDNIGHT.

&&

TAL/DJN
Hazardous weather outlook, Aug 10, 2:46 PM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT WED AUG 10 2005

COZ001>014-017>023-UTZ022>025-027>029-111300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
346 PM MDT WED AUG 10 2005

...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR EAST-CENTRAL AND
SOUTHEAST UTAH...AND EXTREME SOUTHWEST COLORADO AND WEST-CENTRAL
COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN. RUNOFF
FROM HEAVY RAINS MAY CAUSE RAPID RISES OF WATER IN SMALL CREEKS...
STREAMS...AND ARROYOS. SOME LOCALIZED URBAN FLOODING MAY ALSO OCCUR
IN AREAS OF HEAVY RAIN. GUSTY WINDS TO NEAR 35 MPH AND CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.

LINDQUIST

The radar

The Grand Junction radar (KGJX), 126 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ouray

When
August 10, 5:35 PM MST to 7:30 PM MST
Where
Ouray County, Ouray
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.017, -107.667

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471553.